Heparin-Induced Thrombocytopenia
Definition
Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.

Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.

Clot Formation

Copyright © Nucleus Medical Media, Inc.

Causes
This type of thrombocytopenia is caused by an immune reaction to heparin.

Risk Factors
Taking heparin is a risk factor for developing this condition.

Tell your doctor if you are taking heparin.

Symptoms
Symptoms of heparin-induced thrombocytopenia include:

  • Bleeding
    • Excessive bleeding from cuts
    • Bleeding from your gums or nose
    • Superficial bleeding on the skin—looks like reddish/purple spots, often on the legs
    • Blood in urine or stool
    • Heavy menstrual flow
  • Pain or swelling in the legs
  • Chest pain
  • Difficulty breathing
  • Anxiety
  • Sweating
  • Rapid, irregular heartbeat
Also, let your doctor know if you have past blood tests showing a low blood platelet count.

Diagnosis
Your doctor will ask about your symptoms and medical history. A physical exam will be done.

Your bodily fluids may be tested. This can be done with blood tests.

Images may be taken of your bodily structures. This can be done with ultrasound.

Treatment
Talk with your doctor about the best plan for you. Treatment options include the following:

  • Stopping the use of heparin
  • Anticoagulating drugs—to reduce the risk of blood clots:
  • Vitamin K Antagonists Therapy (VKA)— if you were taking VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
  • Blood transfusion—for severe bleeding, to replace lost blood
Prevention
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:

  • Avoiding heparin use
  • Taking other anticoagulants



RESOURCES:
American Academy of Family Physicians

American Heart Association

CANADIAN RESOURCES:
Canadian Cardiovascular Society

Heart and Stroke Foundation of Canada

References:
Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at: http://enotes.tripod.com/thrombocytopenia_heparin2006.pdf. Accessed August 9, 2013.

Heparin-induced thrombocytopenia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php. Updated April 9, 2013. Accessed August 9, 2013.

Last Reviewed August 2013



Health Information Library content is provided by EBSCO Publishing, fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.

 

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

 

To send comments or feedback to EBSCO's Editorial Team regarding the content please e-mail healthlibrarysupport@ebscohost.com.